Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 79, NWS Tucson, AZ

August 14, 2018Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 14, 2018, 10:31 PM MST for Pima County, Arizona. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2018, 10:31 PM MST (05:31 UTC)
Expired
Aug 14, 2018, 11:15 PM MST
In force
44 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 38 km from the middle of the area, began a volume at 05:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 5.5 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2018-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2018-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
571 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
2493 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

583 
WUUS55 KTWC 150531
SVRTWC
AZC019-150615-
/O.NEW.KTWC.SV.W.0079.180815T0531Z-180815T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
1031 PM MST TUE AUG 14 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pima County in southeastern Arizona...

* Until 1115 PM MST.

* At 1031 PM MST, a severe thunderstorm was located near Tucson, and
  is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Tucson, Oro Valley, Littletown, Drexel-Alvernon, Tanque Verde,
  Casas Adobes, Rita Ranch, Vail, Davis-Monthan Air Force Base,
  Catalina Foothills, Sabino Canyon, Seven Falls and Saguaro National
  Park East.

This includes the following highways...
 Interstate 10 between mile markers 262 and 286.
 Route 77 between mile markers 72 and 80.
 Route 83 between mile markers 57 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3233 11061 3196 11061 3205 11092 3242 11101
TIME...MOT...LOC 0531Z 097DEG 2KT 3229 11085 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
966 
WWUS55 KTWC 150605
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
1105 PM MST TUE AUG 14 2018

AZC019-150615-
/O.CON.KTWC.SV.W.0079.000000T0000Z-180815T0615Z/
Pima-
1105 PM MST TUE AUG 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM MST
FOR NORTHEASTERN PIMA COUNTY...

At 1104 PM MST, a severe thunderstorm was located on the eastern 
portions of the Tucson Metro Area or near Tanque Verde, moving 
southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Tucson, Oro Valley, Littletown, Drexel-Alvernon, Tanque Verde, Casas
Adobes, Rita Ranch, Vail, Davis-Monthan Air Force Base, Catalina
Foothills, Sabino Canyon, Seven Falls and Saguaro National Park East.

This includes the following highways...
 Interstate 10 between mile markers 262 and 286.
 Route 77 between mile markers 72 and 80.
 Route 83 between mile markers 57 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3233 11061 3196 11061 3205 11092 3242 11101
TIME...MOT...LOC 0604Z 296DEG 7KT 3221 11078 

HAIL...1.00IN
WIND...60MPH
 
$$
690 
WWUS55 KTWC 150614
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
1114 PM MST TUE AUG 14 2018

AZC019-150624-
/O.EXP.KTWC.SV.W.0079.000000T0000Z-180815T0615Z/
Pima-
1114 PM MST TUE AUG 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA COUNTY WILL
EXPIRE AT 1115 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty 
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3233 11061 3196 11061 3205 11092 3242 11101
TIME...MOT...LOC 0614Z 097DEG 2KT 3221 11078 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 8:40 PM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 14, 8:40 PM MST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
840 PM MST Tue Aug 14 2018

.SYNOPSIS...A very moist atmosphere will result in numerous showers
with embedded thunderstorms for the remainder of the week along with
cooler temperatures.  More typical monsoon activity and near normal
temperatures will return for the coming weekend.

&&

.DISCUSSION...A few spots of showers and thunderstorms continued
late this evening across southeast Arizona. A cluster of
thunderstorms were tracking westward across Cochise county as of 830
PM MST. The outflow associated with these storms could trigger
additional ones near Tucson by midnight. However, the blowing dust
advisory in effect until 11 PM MST for parts of Pinal and Pima
counties hinges on these storms. That said, will keep the blowing
dust advisory posted along with the rather high POP values for now.
Please refer to the additional sections for more details.

&&

.AVIATION...Valid through 16/00Z.
Isolated to Scattered SHRA/TSRA through 15/10Z, then less coverage
before TSRA coverage increases again Wednesday afternoon. Brief MVFR
conditions possible with the TSRA, otherwise SCT-BKN cloud bases
generally 8-12k ft AGL. Outside of thunderstorm gusts, expect mainly
light SFC winds. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...The pattern is favorable for decent rain chances
through at least Saturday, but there are hints of drier conditions
Sunday. Near or slightly below normal temperatures will continue
through the forecast period. 20-ft winds will be terrain driven at
less than 15 mph, except for in and around thunderstorms where
strong outflows may occur.

&&

.PREV DISCUSSION...Once the convection ends overnight, there will be
plenty of moisture to work with Wednesday and the next few days.
Wednesday has the potential to be active as well with the weak
inverted trough across the area but much will depend on just how
much cloud cover remains and how worked over the atmosphere is from
convection this evening. The most likely scenario for Wednesday is
considerable shower coverage with some embedded thunderstorms but
with considerably fewer strong thunderstorms. A similar setup is
expected once again for Thursday with continued elevated moisture
levels. If there ends up being enough instability, any potential
thunderstorms both Wednesday and especially Thursday have the
potential to be heavy rain producers as the steering flow slows.
Heading into the weekend, the flow pattern will become more north to
northeasterly with perhaps some drier air working into parts of our
area, especially on Sunday before the flow becomes more easterly
again Monday and Tuesday and deeper moisture tries to make a return.
This scenario in general tends to point to a lower grade monsoon
over the weekend with perhaps some increase in storm coverage early
next week but confidence remains low.

Temperatures will generally remain near to slightly below normal
through the forecast period.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
  Blowing Dust Advisory until 11 PM MST this evening for
  AZZ501-502-504>506.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 14, 5:29 PM MST, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Tucson AZ
529 PM MST TUE AUG 14 2018

AZZ508-509-511-150100-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Eastern Cochise County Below 5000 Feet including
Douglas/Willcox-Galiuro and Pinaleno Mountains including Mount
Graham-
529 PM MST TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM AND NORTH
CENTRAL COCHISE COUNTIES UNTIL 600 PM MST...

At 529 PM MST, Doppler radar was tracking a strong thunderstorm 22
miles northwest of Willcox. This storm was nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bonita.

LAT...LON 3242 10975 3229 10999 3265 11033 3279 11011
TIME...MOT...LOC 0029Z 340DEG 4KT 3251 11006
Special weather statement, Aug 14, 6:30 PM MST, 4 hours 1 minute before
Special Weather Statement
National Weather Service Tucson AZ
630 PM MST TUE AUG 14 2018

AZZ508-150200-
Eastern Cochise County Below 5000 Feet including Douglas/Willcox-
630 PM MST TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COCHISE COUNTY UNTIL
700 PM MST...

At 629 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Steins, or 20 miles northwest of Animas along
the Arizona and New Mexico state line, moving west at 5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Paradise.

LAT...LON 3227 10905 3196 10905 3202 10922 3227 10922
TIME...MOT...LOC 0129Z 084DEG 6KT 3214 10907
Special weather statement, Aug 14, 6:55 PM MST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Tucson AZ
655 PM MST TUE AUG 14 2018

AZZ509>511-150245-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
655 PM MST TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRAHAM COUNTY UNTIL
745 PM MST...

At 655 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Safford, moving west at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Safford, Thatcher, Pima, Swift Trail Junction, Junction Of Highways
191 And 266, Fort Thomas, Solomon, Mount Graham and Frye Mesa Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3319 10985 3245 10936 3245 10986 3308 11006
TIME...MOT...LOC 0155Z 091DEG 13KT 3290 10984
Special weather statement, Aug 14, 7:40 PM MST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Tucson AZ
740 PM MST TUE AUG 14 2018

AZZ508-509-512-150315-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Chiricahua Mountains including Chiricahua National
Monument-Eastern Cochise County Below 5000 Feet including
Douglas/Willcox-
740 PM MST TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRAHAM AND NORTHEASTERN
COCHISE COUNTIES UNTIL 815 PM MST...

At 740 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles east of Bowie, or 29 miles east of Willcox, moving west at 15
mph.

Dime size hail and wind gusts of 50 mph and blowing dust will be
possible with this storm.

Locations impacted include...
Bowie, Chiricahua National Monument and San Simon.

LAT...LON 3248 10920 3191 10924 3198 10957 3257 10955
TIME...MOT...LOC 0240Z 104DEG 12KT 3228 10933
Special weather statement, Aug 14, 9:58 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Tucson AZ
958 PM MST TUE AUG 14 2018

AZZ504-507-513-514-150545-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
958 PM MST TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND WEST
CENTRAL COCHISE COUNTIES UNTIL 1045 PM MST...

At 958 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Benson, or 28 miles southeast of Tucson, moving
west at 15 mph.

Dime size hail and wind gusts of 50 mph and blowing dust will be
possible with this storm.

Locations impacted include...
Benson, Tanque Verde, Kartchner Caverns State Park, Saint David,
Vail, Mescal, Corona De Tucson, Saguaro National Park East and St.
David.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3215 11012 3176 11023 3192 11083 3229 11073
TIME...MOT...LOC 0458Z 096DEG 13KT 3207 11050

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 5:29 PM MSTSpecial Weather StatementTWCGraham31 min
Aug 14, 5:45 PM MSTSevere Thunderstorm WarningTWCGraham30 min
Aug 14, 6:11 PM MSTSevere Thunderstorm WarningTWCGraham49 min
Aug 14, 6:35 PM MSTSevere Thunderstorm WarningTWCCochise40 min
Aug 14, 6:55 PM MSTSpecial Weather StatementTWCGraham50 min
Aug 14, 7:22 PM MSTFlash Flood WarningTWCGraham3 hr
Aug 14, 7:40 PM MSTSpecial Weather StatementTWC35 min
Aug 14, 7:56 PM MSTSevere Thunderstorm WarningTWCCochise49 min
Aug 14, 8:44 PM MSTSevere Thunderstorm WarningTWCCochise46 min
Aug 14, 8:52 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 14, 9:58 PM MSTSpecial Weather StatementTWC47 min
Aug 14, 10:14 PM MSTAreal Flood AdvisoryTWCCochise, Pima3 hr
Aug 14, 10:51 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Aug 14, 11:01 PM MSTAreal Flood AdvisoryTWCPima119 min
Aug 15, 12:42 AM MSTSpecial Weather StatementTWC33 min
Aug 15, 2:41 AM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Aug 15, 1:26 PM MSTSpecial Weather StatementTWCCochise49 min
Aug 15, 2:43 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.